Friday March 28, 2003
Half of all hospital drug injections are wrong
By Shaoni Bhattacharya
Half of all drug injections given intravenously in hospitals
are done wrongly, a new study reveals, with a third of these
being potentially dangerous.
British researchers uncovered the disturbing level of errors when
they examined drugs given intravenously by nurses in two hospitals
in the UK. They believe the rate of mistakes they found is likely
to be representative of practice across Europe and the US.
Nick Barber and Katja Taxis, at the School of Pharmacy, London,
tracked the preparation and administration of over 400 intravenous
(IV) doses given to patients on 10 different wards in the hospitals.
"We were surprised about how commonly errors occurred," say Barber.
"Although not all of these were serious."
However, the error rate they calculated from their data predicts
one serious error every day in every hospital in the UK, which is
of very real concern, he says.
The most common mistakes were injecting doses of concentrated
drugs too rapidly and preparing drugs incorrectly, by either using
the wrong dose or dissolving them in the wrong solution. All could
be fatal in certain circumstances.
For some drugs, the speed at which it enters the body is crucial,
Barber explains. If they are injected too fast, they can induce
anaphylaxis - a life-threatening allergic reaction.
"This is because there is a load of potent foreign chemical
shooting around your body - if it hits the brain or heart it can have
a marked effect," he said. But injecting a drug slowly, for example,
over three minutes can be physically difficult for health care staff.
One of the three "potentially severe" errors Barber and Taxis in
their study was of this type - with the Antibiotic
given too quickly. Luckily, a pharmacist observer for the study
intervened before any harm was done.
The second severe error occurred when a patient was nearly injected
with an IV preparation containing five times the correct dose of
heparin - which stops the blood clotting. "Wrong dose errors are the
ones most likely to cause harm," notes Barber.
The third potentially lethal error was when an intensive care team
infusing a patient with adrenalin ran out of the drug and had not
prepared a second infusion in time.
Barber says the key to tackling such errors was to improve nurse
training. He says there would also be a role for companies to
develop a simple pump to help nurses administer drugs slowly.
Journal reference: British Medical Journal (vol 326, p 684)